Thanks for your message; I will try some of your suggestions!
I’m going to message my GP tomorrow and ask for something a bit stronger than Replens. It’s settled down for now but I need something in case it flares up again. I’m also seeing my oncologist on Wednesday so I will mention it to him. Funnily enough, my joint pains have improved to be replaced with this!
I so sympathise with your dilemma - I had terrible vaginal itchiness and dryness on Letrozole and it made me so miserable I once wailed to my husband that I'd rather take my chances and come off the meds!
After 7 months, I've gone through most of the Lerozole side effects but they've each lasted only a week and now I feel fine. Around the same time I had the vaginal problems, I also had severe constipation so when that fully resolved itself (so to speak), I was extremely sore down below and very desperate.
Replens didn't really touch the problem, although I'd used it occasionally before breast cancer and found it ok. My breast cancer nurse gave me some samples of lubricants - Sylk and Regelle. I used the Regelle and it worked well, although it could have been all the other things I did as well.
I stopped using toilet paper for two weeks. Even the softest was like sandpaper on my lady bits and on my bottom. I don't have a bidet so I sent for a plastic portable bidet (on Amazon, very cheap) to wash myself down below. Essentially it's a plastic bottle with a lid with an upside down spout; you fill it with warm water and then pop it between your legs and squeeze the bottle. It's actually quite pleasant and worked a treat. I'd then pat myself dry with a very soft flannel. I never washed down below in the shower or with any soap and I didn't have a bath.
I also bought a VagiKool which is a "reusable feminine cold pack" recommended by midwives when ladies have stitches or perineum issues after having babies. It's essentially a long ice pack which you pop inside a cotton sleeve and put in your pants (like a sanitary towel). It helps to reduce any swelling and keep the itching at bay. I found it fine around the house but a bit strange when going for a walk. I think I was doing all this for just under two weeks and started to feel much better after about 4 days. I can honestly say I've had no recurrence since and I've been a lot better down below than I had been even before I started on Letrozole.
I hope some of the above helps and hope you're not too squeamish with some of the detail.
Sending hugs x
Thank you for mentioning Dr O'Riordan's Instagram Live with one of our nurses, Rachel. As you said, it's a great resource for anyone who is experiencing the side effects of hormone therapies. I have pasted the direct link below:
Hevs - As justplainpat mentioned, this video may be useful to you. You are also welcome to speak to one of our clinical nurse specialists for support and advice on 0808 800 6000.
Sending you our best wishes,
I can’t believe how similar we are in our journeys! It would be good to keep in touch.
Good news about the book. I don’t think you will regret owning a copy. Mine is well-thumbed!
I totally sympathise as regards the impact Covid has had, and continues to have, on an already very difficult situation. I too had to wait four months for a dental appointment before I could begin bisphosphonates. And, also like you, I made the reluctant decision to go without chemo because of the implications of Covid. My benefit over 10 years was only 3.3% but pre-pandemic I would have chosen to throw everything at it. I fully understand your regret about your decision. I have had misgivings too, especially since the anticipated threat of Covid did not really materialise in my area. But hindsight is a wonderful thing, isn’t it? A gift possessed by absolutely no-one. We are given just one shot at this and are expected to make decisive choices about treatment options that sometimes have no hard and fast guidelines. There is no dummy run. So I think we have to let ourselves off the hook and hopefully learn to accept and live in peace with our decisions, made with the guidance and information available to us at the time, and move on. Easier said than done, I know, but all our energies are needed for the present and those things that we can change.
Be gentle with yourself and good luck.
I’m going to buy the book you mentioned. I waited 5 months to have the dental check up I needed to be able to start the bisphosphates treatment as my dentist didn’t have the required PPE. I needed a filling replaced before they would let me start! Everything seems to be delayed due to Covid. In my case, chemo was discussed but the benefit was only 4% over ten years and at the time the risk of catching Covid was high in my area. The oncologist steered me away from having it so I decided to take his advice. I couldn’t have radiotherapy either as I’d previously had it on the same area. Since then I’ve had regrets about my decision and needed counselling and hypnotherapy to come to terms with it. I’m better now but the fear of the cancer returning is never far away. I’m sure you know what I mean!
Thanks for your advice and support.
And I have almost had a little cry to think that you have had a little cry... Miserable symptoms like that are just a side effect too far after all you have already been through.
I had my first bisphosphonate infusion last month and, apart from grotty flu-like symptoms for two or three days, it was absolutely fine. So good luck with that too.
Thanks so much Pat. I have actually had a little cry when I read your reply as I feel so desperate for relief!
I’m seeing my oncologist on Wednesday to sign the consent forms for bisphosphonate treatment so I’ll ask him what he thinks.
Me again! Just another thought...
Liz O’Riordan is co-author of ‘The Complete Guide to Breast Cancer’ which I use as my breast cancer bible. She says:
”If you need more than a lubricant, your oncologist may recommend a vaginal tablet (Vagifem, Ortho-Gynest) or cream (Estrogel, Ovestin). These contain a very low dose of oestrogen which is absorbed locally into the wall of the vagina. Because the amount you absorb is so small, these vaginal oestrogens are safe to use even if your cancer is sensitive to oestrogen.” Page 203
Hope this helps.
Earlier this year there was a very frank, informative and helpful Instagram Live collaboration between Breast Cancer Now’s Clinical Nurse Specialist Rachel and Liz O’Riordan, Consultant Breast Surgeon/ Breast Cancer Patient/ Author. It dealt with the side effects of hormone therapy generally and the misery of vaginal dryness specifically. It was aired on 9th July but is still available on the Breast Cancer Now Instagram feed (probably on Facebook too). Someone more technologically savvy than me will hopefully be able to provide a link...
It’s an uncomfortable thing to talk about and even more uncomfortable to have. Hope you get it sorted soon.
I have been on Letrozole for 6 months. I also had BC 22 years ago at the age of 37 and I was treated with Tamoxifen for 5 years. I probably didn’t have much oestrogen before I started on Letrozole. I have started with horrendous vaginal itching. I saw the GP last week who said it’s caused by the Letrozole and to continue to use Replens, which doesn’t touch it. I’ve spoken to my BCN who says they would be reluctant to prescribe oestrogen cream as my BC was strongly oestrogen positive. This is really affecting my quality of life so any advice would be very welcome!